- 1 of 1 Photos | View More Photos
Nordonia Hills -- Drug overdoses have been spiking in the area during the past couple of years, and while Akron has seen one of the greatest surges in Summit County, the Nordonia Hills community is not immune to the epidemic.
As of July 22, four area residents had died of suspected opioid overdoses in July.
And the deaths were not confined to young adults: Scott Barrett, 52, a former Sagamore Hills police dispatcher and son of the late Trustee Richard Barrett, was found dead in his home July 8 of an apparent heroin and fentanyl overdose, according to the Summit County Medical Examiner's Office.
Sagamore Hills Trustee John Zaccardelli said he was "shocked" at the news of Mr. Barrett's passing.
"It is very sad, he was a good guy," Zaccardelli said. "It was surprising. He worked for our dispatch until we disbanded it and then he went his own way. I thought he was doing well."
On July 14, 23-year-old Joshua Szczepanski was found dead in his Northfield Center home of a suspected opioid overdose, according to the Summit County Medical Examiner's office, who said official ruling on the cause of death is pending toxicology results.
Northfield Center-Sagamore Hills Fire District Chief Frank Risko said the district responded to a 911 call for an unresponsive 19-year-old man the next day in Sagamore Hills. He said medics administered the opiate antidote Narcan before they took him to the hospital for further treatment. He said the teenager survived.
Also on July 14, according to Bedford police, 19-year-old Nate Sorm, of Northfield Village, died of a suspected opioid overdose in Bedford. A Bedford police detective said the department is awaiting toxicology results from the Cuyahoga County Medical Examiner's Office regarding the specific cause of death.
Another Northfield Village man died of a suspected opioid overdose July 20 in Macedonia -- the second overdose death in the city this year, according to Macedonia police. Macedonia firefighters found Marcus Ralston, 18, unresponsive in a Macedonia home and were unable to revive him. Police say the man was treated twice for overdoses with Narcan in the two months prior to his death.
Macedonia police said city resident Timothy Hodanbosi, 25, had previously been confirmed dead due to an opioid overdose April 21.
The recent suspected overdose deaths follow a spike in opioid overdoses in Akron, where officials say they have found evidence of a potent drug used to sedate large animals.
Lt. Rick Edwards of Akron Police Department told the News Leader that from July 5 to July 20 the city of Akron has had 173 opioid overdoses, with 16 resulting in death.
He said while toxicology reports are not complete, preliminary results showed evidence of carfentanil, a synthethic opioid used to tranquilize large animals such as gorillas and elephants, was mixed with heroin, morphine or other drugs.
"The potency of carfentanil is 10,000 times the potency of morphine," Edwards said, adding opioid overdoses are often the result of a combination of drugs, such as fentanyl or carfentanil mixed with heroin.
"What we are calling a heroin overdose is a fentanyl overdose and now we are seeing carfentanil," he said. "So what people think they are buying is heroin, it is actually fentanyl or carfentanil."
He added there have been cases where the tranquilizer has been linked to overdoses in Columbus and New Franklin.
"I am sure they are finding it all over," Edwards said. "We would be misleading saying it was confined to the borders of Akron ... there is no way to determine where it is coming from at this point."
He said the tranquilizer can be purchased online and while police believe it's coming from China, it can be delivered anywhere.
He said no one has been charged with deaths of any of the people who died in Akron, but police have charged "a couple people" with possession. Edwards said the cases are still under investigation.
Opioid antidote Narcan saves lives
Officials say the antidote Narcan can save lives, if emergency workers find a patient who has overdosed on opioids alive. Thus far this year, area firefighters have administered the antidote 34 times.
While there were no deaths due to opiate overdose reported in Northfield Village this year, Village Fire Chief Jason Buss said his department has administered Narcan 10 times since the beginning of the year.
Dan Ellenberger of University Hospitals, who tracks Narcan use for NCSHFD, said the fire district has had to administer Narcan a total of nine times this year.
Macedonia Fire Chief Tim Black said his department has administered Narcan 15 times since January and treated a total of 20 overdoses.
Black added even if EMS revives someone, it doesn't mean they survive.
"We get them to the hospital but we don't know what happens from there," he said. "Sometimes with the new strains of heroin, it takes more than one dose of Narcan to revive them."
Whether carfentanil is responsible for the Nordonia Hills area's deaths this month has not been determined, as the increase in "suspected" overdoses in Summit County has the medical examiner's office backed up to April with respect to processing toxicology reports, according to Summit County Medical Examiner Chief Investigator Gary Guenther.
He said a current total of the number of opioid overdose deaths in the county is not available.
"Suffice it to say that we are seeing a steady increase of the numbers of suspected overdose deaths here," Guenther said.
Opioids like fentanyl, heroin and morphine are largely responsible for overdose deaths, according to the 2015 Summit County Medical Examiner's Statistics Report.
According to the report, there were 200 accidental overdoses in 2015 (eight were ruled suicide), up from 144 in 2014 and 69 in 2011.
Officials say that trend appears to be continuing upward.
According to Summit County Public Health, there have been more than 650 reported overdoses in the county from Jan.1 through July 24.
"It's killing our young people," Black said. "It's extremely hard on families. It's extremely hard on police and fire -- it's tough to see a mother show up to her son who has overdosed. We do have the antidote in the Narcan but we aren't always called in time to save the people."
Briana Barker: 330-541-9432